Author(s): MoneretVautrin DA, Mertes PM
Abstract Share this page
Abstract The incidence of hypersensitivity reactions to anesthetics is estimated 1 in 13,000 anesthetics up to 1 in 3,180. The rate of mortality ranges between 3 and 9\%. 90\% of reactions appear at anesthesia induction. Cardiovascular collapse and bronchospasm are more frequent in IgE-dependent reactions. The leading causes are neuromuscular blocking agents (50-70\% of cases). IgE-dependent reactions are predominant. Previous sensitization by other compounds containing quaternary ions is suspected. Cross-reactions are frequent. Latex allergy is the second cause, followed by antibiotics and beta-lactams in general. The incidence of anaphylaxis to vital dyes and chlorhexidine increases. Anaphylaxis to intravenous hypnotics, plasma substitutes, aprotinin, protamine and other drugs can occur. Any suspected hypersensitivity reaction during anesthesia must be extensively investigated to confirm the nature of the reaction, to identify the responsible drug, to study cross-reactivity in cases of anaphylaxis to a neuromuscular blocking agent and to provide recommendations for future anesthetic procedures. Tryptase assay at the time of the reaction has to be implemented by thorough investigations carried out weeks later: prick tests and intradermal tests, quantification of specific IgE to compounds containing quaternary ammonium ions, histamine release test or cytometric analysis of basophile activation. Copyright 2010 S. Karger AG, Basel.
This article was published in Chem Immunol Allergy
and referenced in Journal of Anesthesia & Clinical Research